Thunderstorm Wind, Dundy
- When
- June 7, 5:20 PM MST
- Where
- Dundy County, 2 mi E of Max
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 40.120, -101.362
Severe thunderstorms developed in eastern Colorado in the afternoon and moved across northwest Kansas southwest Nebraska during the late afternoon and early evening hours. Quarter size hail and wind gusts to 60 mph were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Severe thunderstorms developed in eastern Colorado in the afternoon and moved across northwest Kansas southwest Nebraska during the late afternoon and early evening hours. Quarter size hail and wind gusts to 60 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 7, 4:52 PM MST, 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 552 PM MDT SUN JUN 7 2009 .SHORT TERM... (TONIGHT - WEDNESDAY) 200 PM MDT SUN JUN 7 2009 FRONT HAS STALLED ALONG THE FRONT RANGE...PALMER DIVIDE...AND SOUTHWESTERN PORTION OF THE FORECAST AREA. MODERATELY UNSTABLE AIRMASS IN PLACE ALONG THE FRONTAL BOUNDARY...WITH STRONG DEEP LAYER SHEAR. SHORTWAVE TROUGH LIFTING ACROSS CENTRAL ROCKIES TRIGGERING CONVECTION IN NORTHEAST COLORADO THIS AFTERNOON. THE TROUGH AXIS WILL BE OVER THE CWA AROUND 00Z THEN LIFT NORTH INTO NEBRASKA WITH SUBSIDENCE IN ITS WAKE. SURFACE BASED CONVECTION WHICH DEVELOPS IN COLORADO WILL ENCOUNTER STABLE AIR AND A STOUT CAP FURTHER EAST. ABOVE THE COOL STABLE LAYER EXISTS A DEEP DRY LAYER WITH DEW POINT DEPRESSION NEAR 20F. GIVEN ALL OF THESE FACTORS THINK IT WILL BE DIFFICULT TO SUSTAIN EITHER SURFACE BASED OR ELEVATED CONVECTION EAST OF COLORADO TONIGHT. WILL MONITOR LAST MINUTE RADAR TRENDS BEFORE ZONE ISSUANCE FOR FINAL DECISION ON POPS. ON MONDAY THE FRONT WILL BE PUSHED FAR SOUTH INTO THE SOUTHERN PLAINS. TYPICAL RETURN FLOW PATTERN WILL SET UP AT THE SURFACE IN THE CENTRAL PLAINS. BY THE AFTERNOON...WEAK INSTABILITY AND LOW CIN WILL DEVELOP NEAR THE PALMER DIVIDE...AND ISOLATED CONVECTION WILL DEVELOP WITH SURFACE HEATING. MEAN WINDS WILL TAKE THEM INTO NORTHEAST COLORADO BEFORE DISSIPATING SHORTLY AFTER SUNSET. ON TUESDAY MODELS SUGGEST A LEE TROUGH/DRY LINE WILL PUSH OFF THE PALMER AND APPROACH THE KANSAS STATE LINE BY LATE AFTERNOON. INSTABILITY AXIS WILL BE LOCATED ALONG AND EAST OF THAT FEATURE...BUT CIN/STRONG CAP WILL BE NUDGING NORTHWARD WITH BUILDING MID LEVEL RIDGE IN THE SOUTHERN PLAINS. NONETHELESS...COULD BE A NARROW CORRIDOR OF LOW CIN NEAR THE DRY LINE TO ALLOW FOR CONVECTIVE INITIATION. QVECTORS SUGGEST BETTER SYNOPTIC SCALE LIFT WILL STAY NORTH ALONG THE PERIPHERY OF THE BUILDING RIDGE...BUT COULD BE CLOSE ENOUGH TO PROVIDE SOME AID TO UVV. ACTIVITY WILL MOVE NORTHEAST AND DIMINISH TUESDAY EVENING. MESOSCALE DETAILS BECOME LESS CLEAR FOR WEDNESDAY...BUT FOR NOW MODELS SUGGEST A FRONT WILL BE SURGING SOUTHWARD TOWARDS OKLAHOMA...LEAVING THE CENTRAL PLAINS IN A POST FRONTAL REGIME. SHORTWAVE TROUGH LIFTING OUT OF SOUTHERN COLORADO WILL AID IN CONVECTIVE INITIATION...BUT TIMING OF THE WAVE WILL BE CRITICAL AND STILL IN DOUBT AT THIS POINT. WILL CARRY SOME SLIGHT/LOW CHANCE POPS GIVEN THE UNCERTAINTIES. .LONG TERM... (THURSDAY - SUNDAY) 200 PM MDT SUN JUN 7 2009 BASIC UPPER PATTERN DOES NOT CHANGE MUCH THROUGHOUT THIS PERIOD. TROUGHS WILL RESIDE OVER THE GREAT BASIN AND GREAT LAKES...WITH A RIDGE CENTERED OVER MEXICO. THE WILL PLACE THE CENTRAL HIGH PLAINS UNDER VARYING DEGREES OF SOUTHWEST FLOW...WITH PERIODIC SHORTWAVE ENERGY EJECTING OUT OF THE WESTERN TROUGH. AT THE SURFACE...HIGH PRESSURE OVER THE NORTHERN PLAINS EARLY IN THE PERIOD WILL GRADUALLY SHIFT EASTWARD...WHILE A QUASI STATIONARY FRONT WILL BE OVER THE SOUTHERN PLAINS. THE LOCAL AREA WILL HAVE SOME FORM OF EASTERLY FLOW AROUND THE SURFACE HIGH. THE END RESULT WILL BE DAILY CHANCES OF THUNDERSTORMS AND TEMPERATURES NEAR NORMAL. 024 && .AVIATION... 552 PM MDT SUN JUN 7 2009 FOR THE 00Z TAF CYCLE...MVFR CONDITIONS NOW AT KGLD WILL QUICKLY DROP TO IFR AND WEST TO NORTHWEST WINDS GUSTING UP TO 60 MPH BY ABOUT 0115Z JUST AHEAD OF APPROACHING THUNDERSTORMS. EXPECT IFR TO CONTINUE THEREAFTER AT KGLD UNTIL ABOUT 02Z...THEN MVFR WITH VCTS THEREAFTER. BY 08Z...EXPECT FOG TO RETURN AND BRING IFR CONDITIONS...CLEARING OUT TO VFR AFTER ABOUT 15Z. FOR KMCK...THUNDERSTORMS WITH GUSTY WEST WINDS MAY REACH KMCK BY ABOUT 02Z. MVFR CEILINGS ALREADY IN PLACE WILL BE REPLACED BY IFR BY ABOUT 06Z...CLEARING OUT TO VFR AFTER ABOUT 19Z. BLM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1035 AM MDT SUN JUN 7 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1035 AM MDT SUN JUN 7 2009 /1135 AM CDT SUN JUN 7 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A STORM SYSTEM WILL MOVE OUT OF THE ROCKIES THIS AFTERNOON BRINGING INCREASING CHANCES FOR SEVERE THUNDERSTORMS ACROSS EAST CENTRAL AND NORTHEAST COLORADO. SUPERCELL THUNDERSTORMS WITH LARGE HAIL AND A FEW TORNADOES WILL BE POSSIBLE MAINLY WEST OF HIGHWAY 385 THROUGH EARLY EVENING. FURTHER EAST, LOW PROBABILITIES FOR LARGE HAIL WILL EXIST ACROSS NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL CONTINUE THROUGH NEXT WEEKEND. ANY OF THESE EVENTS WILL BRING THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEST OF HIGHWAY 385 THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 528 PM MDT SUN JUN 7 2009 KSZ002-014-080030- RAWLINS-THOMAS- 628 PM CDT SUN JUN 7 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS AND THOMAS COUNTY IN NORTHWEST KANSAS... AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING RAPIDLY DEVELOPING THUNDERSTORMS 11 MILES SOUTH OF LEVANT...AND MOVING NORTHEAST AT 35 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THEDE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
540 PM MDT SUN JUN 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM TSTM WND GST 4 S BURLINGTON 39.25N 102.27W
06/07/2009 M61 MPH KIT CARSON CO ASOS
&&
BLMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
542 PM MDT SUN JUN 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL 13 NW ST. FRANCIS 39.90N 101.97W
06/07/2009 M1.00 INCH CHEYENNE KS TRAINED SPOTTER
QUARTER SIZED HAIL WITH ESTIMATED 60 MPH WIND GUSTS
&&
KBURTISPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
553 PM MDT SUN JUN 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL ST. FRANCIS 39.77N 101.80W
06/07/2009 M1.00 INCH CHEYENNE KS TRAINED SPOTTER
&&
KBURTISPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
610 PM MDT SUN JUN 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 23 SW GOODLAND 39.11N 102.01W
06/07/2009 E1.00 INCH WALLACE KS CO-OP OBSERVER
&&
BLMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
614 PM MDT SUN JUN 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM TSTM WND GST CHEYENNE WELLS 38.82N 102.35W
06/07/2009 M75 MPH CHEYENNE CO TRAINED SPOTTER
&&
JMARTINThe Goodland radar (KGLD), 89 km away, was scanning. The volume nearest the first event began at 00:18 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166972, 166975, 166974.